Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Piecewise linear critical levels and collapsing


Authors: C. Kearton and W. B. R. Lickorish
Journal: Trans. Amer. Math. Soc. 170 (1972), 415-424
MSC: Primary 57C35
DOI: https://doi.org/10.1090/S0002-9947-1972-0310899-2
MathSciNet review: 0310899
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the idea of collapsing, and the associated idea of handle cancellation, in a piecewise linear manifold are used to produce a version of Morse theory for piecewise linear embeddings. As an application of this it is shown that, if $ n > 2$, there exist triangulations of the $ n$-ball that are not simplicially collapsible.


References [Enhancements On Off] (What's this?)

  • [1] M. A. Armstrong, Extending triangulations, Proc. Amer. Math. Soc. 18 (1967), 701-704. MR 36 #4565. MR 0221513 (36:4565)
  • [2] E. Artin, Zur Isotopie zweidimensionalen Flächen im $ {R_4}$, Abh. Math. Sem. Univ. Hamburg 4 (1926), 174-177.
  • [3] R. H. Bing, Some aspects of the topology of $ 3$-manifolds related to the Poincaré conjecture, Lectures on Modern Math., vol. 2, Wiley, New York, 1964, pp. 93-128. MR 30 #2474. MR 0172254 (30:2474)
  • [4] R. H. Fox, A quick trip through knot theory, Proc. Topology of $ 3$-Manifolds and Related Topics (Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 120-167. MR 25 #3522. MR 0140099 (25:3522)
  • [5] R. E. Goodrick, Non-simplicially collapsible triangulations of $ {I^n}$, Proc. Cambridge Philos. Soc. 64 (1968), 31-36. MR 36 #3338. MR 0220272 (36:3338)
  • [6] J. F. P. Hudson, Piecewise linear topology, Benjamin, New York, 1969. MR 40 #2094. MR 0248844 (40:2094)
  • [7] A. Kosiński, Singularities of piecewise linear mappings. I. Mappings into the real line, Bull. Amer. Math. Soc. 68 (1962), 110-114. MR 24 #A2389. MR 0132549 (24:A2389)
  • [8] N. H. Kuiper, Non-degenerate piecewise linear functions, Rev. Roumaine Math. Pures Appl. 13 (1968), 993-1000. MR 38 #2789. MR 0234472 (38:2789)
  • [9] R. T. Miller, Close isotopies on piecewise-linear manifolds, Trans. Amer. Math. Soc. 151 (1970), 597-628. MR 42 #1127. MR 0266220 (42:1127)
  • [10] C. P. Rourke, Embedded handle theory, concordance and isotopy, University of Warwick, 1968 (preprint). MR 0279816 (43:5537)
  • [11] L. C. Siebenmann, Torsion invariants for pseudo-isotopies on closed manifolds, Notices Amer. Math. Soc. 14 (1967), 942-943. Abstract #67T-674.
  • [12] A. G. Tristram, Slice links, Cambridge Ph. D. Thesis, 1966.
  • [13] J. H. C. Whitehead, Simplicial spaces, nuclei and $ m$-groups, Proc. London Math. Soc. 45 (1939), 243-327.
  • [14] E. C. Zeeman, Seminar on combinatorial topology 1963-1965, Inst. Hautes Études Sci., Paris.
  • [15] -, Unknotting combinatorial balls, Ann of Math. (2) 78 (1963), 501-526. MR 28 #3432. MR 0160218 (28:3432)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57C35

Retrieve articles in all journals with MSC: 57C35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0310899-2
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society